December  2015, 35(12): 5555-5607. doi: 10.3934/dcds.2015.35.5555

Large $s$-harmonic functions and boundary blow-up solutions for the fractional Laplacian

1. 

Laboratoire Amiénois de Mathématique Fondamentale et Appliquée, CNRS UMR 7352, UFR des Sciences, 33, rue Saint-Leu, 80039, Amiens Cedex 1, France

Received  November 2013 Revised  March 2014 Published  May 2015

We present a notion of weak solution for the Dirichlet problem driven by the fractional Laplacian, following the Stampacchia theory. Then, we study semilinear problems of the form $$ \left\lbrace\begin{array}{ll} (-\triangle)^s u = \pm\,f(x,u) & \hbox{ in }\Omega \\ u=g & \hbox{ in }\mathbb{R}^n\setminus\overline{\Omega}\\ Eu=h & \hbox{ on }\partial\Omega \end{array}\right. $$ when the nonlinearity $f$ and the boundary data $g,h$ are positive, but allowing the right-hand side to be both positive or negative and looking for solutions that blow up at the boundary. The operator $E$ is a weighted limit to the boundary: for example, if $\Omega$ is the ball $B$, there exists a constant $C(n,s)>0$ such that $$ Eu(\theta) = C(n,s) \lim_{x \to \theta}_{x\in B} u(x) {dist(x,\partial B)}^{1-s}, \hbox{ for all } \theta \in \partial B. $$ Our starting observation is the existence of $s$-harmonic functions which explode at the boundary: these will be used both as supersolutions in the case of negative right-hand side and as subsolutions in the positive case.
Citation: Nicola Abatangelo. Large $s$-harmonic functions and boundary blow-up solutions for the fractional Laplacian. Discrete & Continuous Dynamical Systems, 2015, 35 (12) : 5555-5607. doi: 10.3934/dcds.2015.35.5555
References:
[1]

S. Axler, P. Bourdon and W. Ramey, Harmonic Function Theory, 2nd edition, Graduate Texts in Mathematics, Springer-Verlag, New York, 2001. doi: 10.1007/978-1-4757-8137-3.  Google Scholar

[2]

C. Bandle, Asymptotic behavior of large solutions of elliptic equations, Analele Universităţii din Craiova. Seria Matematică-Informatică, 32 (2005), 1-8.  Google Scholar

[3]

K. Bogdan, Representation of $\alpha$-harmonic functions in Lipschitz domains, Hiroshima Mathematical Journal, 29 (1999), 227-243.  Google Scholar

[4]

K. Bogdan, The boundary Harnack principle for the fractional Laplacian, Studia Mathematica, 123 (1997), 43-80.  Google Scholar

[5]

K. Bogdan, T. Byczkowski, T. Kulczycki, M. Ryznar, R. Song and Z. Vondraček, Potential Analysis of Stable Processes and Its Extensions, Lecture Notes in Mathematics, Springer-Verlag, Berlin, 2009. doi: 10.1007/978-3-642-02141-1.  Google Scholar

[6]

L. Caffarelli and L. Silvestre, An extension problem related to the fractional Laplacian, Communications in Partial Differential Equations, 32 (2007), 1245-1260. doi: 10.1080/03605300600987306.  Google Scholar

[7]

H. Chen, P. Felmer and A. Quaas, Large solutions to elliptic equations involving the fractional Laplacian, Annales de l'Institut Henri Poincaré (C) Analyse Non Linéaire, in press, (2014). doi: 10.1016/j.anihpc.2014.08.001.  Google Scholar

[8]

H. Chen and L. Véron, Semilinear fractional elliptic equations involving measures, Journal of Differential Equations, 257 (2014), 1457-1486. doi: 10.1016/j.jde.2014.05.012.  Google Scholar

[9]

Z.-Q. Chen, Multidimensional symmetric stable processes, The Korean Journal of Computational & Applied Mathematics, 6 (1999), 227-266.  Google Scholar

[10]

P. Clément and G. Sweers, Getting a solution between sub- and supersolutions without monotone iteration, Rendiconti dell'Istituto di Matematica dell'Università di Trieste, 19 (1987), 189-194.  Google Scholar

[11]

O. Costin and L. Dupaigne, Boundary blow-up solutions in the unit ball: Asymptotics, uniqueness and symmetry, Journal of Differential Equations, 249 (2010), 931-964. doi: 10.1016/j.jde.2010.02.023.  Google Scholar

[12]

O. Costin, L. Dupaigne and O. Goubet, Uniqueness of large solutions, Journal of Mathematical Analysis and Applications, 395 (2012), 806-812. doi: 10.1016/j.jmaa.2012.05.085.  Google Scholar

[13]

J.-S. Dhersin and J.-F. Le Gall, Wiener's test for super-Brownian motion and the Brownian snake, Probability Theory and Related Fields, 108 (1997), 103-129. doi: 10.1007/s004400050103.  Google Scholar

[14]

E. Di Nezza, G. Palatucci and E. Valdinoci, Hitchhiker's guide to the fractional Sobolev spaces, Bulletin des Sciences Mathématiques, 136 (2012), 521-573. doi: 10.1016/j.bulsci.2011.12.004.  Google Scholar

[15]

S. Dumont, L. Dupaigne, O. Goubet and V. Rădulescu, Back to the Keller-Osserman condition for boundary blow-up solutions, Advanced Nonlinear Studies, 7 (2007), 271-298.  Google Scholar

[16]

L. Dupaigne, Stable Solutions of Elliptic Partial Differential Equations, Chapman & Hall/CRC, Boca Raton, FL, 2011. doi: 10.1201/b10802.  Google Scholar

[17]

P. Felmer and A. Quaas, Boundary blow up solutions for fractional elliptic equations, Asymptotic Analysis, 78 (2012), 123-144.  Google Scholar

[18]

G. Grubb, Fractional Laplacians on domains, a development of Hörmander's theory of mu-transmission pseudodifferential operators, Advances in Mathematics, 268 (2015), 478-528. doi: 10.1016/j.aim.2014.09.018.  Google Scholar

[19]

K. H. Karlsen, F. Petitta and S. Ulusoy, A duality approach to the fractional Laplacian with measure data, Publicacions Matemàtiques, 55 (2011), 151-161. doi: 10.5565/PUBLMAT_55111_07.  Google Scholar

[20]

J. B. Keller, On solutions of $\Delta u=f(u)$, Communications on Pure and Applied Mathematics, 10 (1957), 503-510. doi: 10.1002/cpa.3160100402.  Google Scholar

[21]

T. Klimsiak and A. Rozkosz, Dirichlet forms and semilinear elliptic equations with measure data, Journal of Functional Analysis, 265 (2013), 890-925. doi: 10.1016/j.jfa.2013.05.028.  Google Scholar

[22]

N. S. Landkof, Foundations of Modern Potential Theory, Translated from the Russian by A. P. Doohovskoy, Die Grundlehren der mathematischen Wissenschaften, Band 180, Springer-Verlag, New York, 1972.  Google Scholar

[23]

M. Marcus and L. Véron, Existence and uniqueness results for large solutions of general nonlinear elliptic equations, Journal of Evolution Equations, 3 (2003), 637-652. doi: 10.1007/s00028-003-0122-y.  Google Scholar

[24]

M. Marcus and L. Véron, Nonlinear Second Order Elliptic Equations Involving Measures, De Gruyter, Berlin/Boston, 2014.  Google Scholar

[25]

M. Montenegro and A. C. Ponce, The sub-supersolution method for weak solutions, Proceedings of the American Mathematical Society, 136 (2008), 2429-2438. doi: 10.1090/S0002-9939-08-09231-9.  Google Scholar

[26]

B. Mselati, Classification and probabilistic representation of the positive solutions of a semilinear elliptic equation, Memoirs of the American Mathematical Society, 168 (2004), xvi+121 pp. doi: 10.1090/memo/0798.  Google Scholar

[27]

R. Osserman, On the inequality $\Delta u\geq f(u)$, Pacific Journal of Mathematics, 7 (1957), 1641-1647.  Google Scholar

[28]

M. Riesz, Intégrales de Riemann-Liouville et potentiels, Acta Sci. Math. (Szeged), 9 (1938), 1-42. Google Scholar

[29]

X. Ros-Oton and J. Serra, The Dirichlet problem for the fractional Laplacian: Regularity up to the boundary, Journal de Mathématiques Pures et Appliquées (9), 101 (2014), 275-302. Google Scholar

[30]

L. Silvestre, Regularity of the obstacle problem for a fractional power of the Laplace operator, Communications on Pure and Applied Mathematics, 60 (2007), 67-112. doi: 10.1002/cpa.20153.  Google Scholar

[31]

G. Stampacchia, Équations Elliptiques du Second Ordre à Coefficients Discontinus, Séminaire de Mathématiques Supérieures, No. 16 (Été, 1965), Les Presses de l'Université de Montréal, Montreal, Québec, 1966.  Google Scholar

show all references

References:
[1]

S. Axler, P. Bourdon and W. Ramey, Harmonic Function Theory, 2nd edition, Graduate Texts in Mathematics, Springer-Verlag, New York, 2001. doi: 10.1007/978-1-4757-8137-3.  Google Scholar

[2]

C. Bandle, Asymptotic behavior of large solutions of elliptic equations, Analele Universităţii din Craiova. Seria Matematică-Informatică, 32 (2005), 1-8.  Google Scholar

[3]

K. Bogdan, Representation of $\alpha$-harmonic functions in Lipschitz domains, Hiroshima Mathematical Journal, 29 (1999), 227-243.  Google Scholar

[4]

K. Bogdan, The boundary Harnack principle for the fractional Laplacian, Studia Mathematica, 123 (1997), 43-80.  Google Scholar

[5]

K. Bogdan, T. Byczkowski, T. Kulczycki, M. Ryznar, R. Song and Z. Vondraček, Potential Analysis of Stable Processes and Its Extensions, Lecture Notes in Mathematics, Springer-Verlag, Berlin, 2009. doi: 10.1007/978-3-642-02141-1.  Google Scholar

[6]

L. Caffarelli and L. Silvestre, An extension problem related to the fractional Laplacian, Communications in Partial Differential Equations, 32 (2007), 1245-1260. doi: 10.1080/03605300600987306.  Google Scholar

[7]

H. Chen, P. Felmer and A. Quaas, Large solutions to elliptic equations involving the fractional Laplacian, Annales de l'Institut Henri Poincaré (C) Analyse Non Linéaire, in press, (2014). doi: 10.1016/j.anihpc.2014.08.001.  Google Scholar

[8]

H. Chen and L. Véron, Semilinear fractional elliptic equations involving measures, Journal of Differential Equations, 257 (2014), 1457-1486. doi: 10.1016/j.jde.2014.05.012.  Google Scholar

[9]

Z.-Q. Chen, Multidimensional symmetric stable processes, The Korean Journal of Computational & Applied Mathematics, 6 (1999), 227-266.  Google Scholar

[10]

P. Clément and G. Sweers, Getting a solution between sub- and supersolutions without monotone iteration, Rendiconti dell'Istituto di Matematica dell'Università di Trieste, 19 (1987), 189-194.  Google Scholar

[11]

O. Costin and L. Dupaigne, Boundary blow-up solutions in the unit ball: Asymptotics, uniqueness and symmetry, Journal of Differential Equations, 249 (2010), 931-964. doi: 10.1016/j.jde.2010.02.023.  Google Scholar

[12]

O. Costin, L. Dupaigne and O. Goubet, Uniqueness of large solutions, Journal of Mathematical Analysis and Applications, 395 (2012), 806-812. doi: 10.1016/j.jmaa.2012.05.085.  Google Scholar

[13]

J.-S. Dhersin and J.-F. Le Gall, Wiener's test for super-Brownian motion and the Brownian snake, Probability Theory and Related Fields, 108 (1997), 103-129. doi: 10.1007/s004400050103.  Google Scholar

[14]

E. Di Nezza, G. Palatucci and E. Valdinoci, Hitchhiker's guide to the fractional Sobolev spaces, Bulletin des Sciences Mathématiques, 136 (2012), 521-573. doi: 10.1016/j.bulsci.2011.12.004.  Google Scholar

[15]

S. Dumont, L. Dupaigne, O. Goubet and V. Rădulescu, Back to the Keller-Osserman condition for boundary blow-up solutions, Advanced Nonlinear Studies, 7 (2007), 271-298.  Google Scholar

[16]

L. Dupaigne, Stable Solutions of Elliptic Partial Differential Equations, Chapman & Hall/CRC, Boca Raton, FL, 2011. doi: 10.1201/b10802.  Google Scholar

[17]

P. Felmer and A. Quaas, Boundary blow up solutions for fractional elliptic equations, Asymptotic Analysis, 78 (2012), 123-144.  Google Scholar

[18]

G. Grubb, Fractional Laplacians on domains, a development of Hörmander's theory of mu-transmission pseudodifferential operators, Advances in Mathematics, 268 (2015), 478-528. doi: 10.1016/j.aim.2014.09.018.  Google Scholar

[19]

K. H. Karlsen, F. Petitta and S. Ulusoy, A duality approach to the fractional Laplacian with measure data, Publicacions Matemàtiques, 55 (2011), 151-161. doi: 10.5565/PUBLMAT_55111_07.  Google Scholar

[20]

J. B. Keller, On solutions of $\Delta u=f(u)$, Communications on Pure and Applied Mathematics, 10 (1957), 503-510. doi: 10.1002/cpa.3160100402.  Google Scholar

[21]

T. Klimsiak and A. Rozkosz, Dirichlet forms and semilinear elliptic equations with measure data, Journal of Functional Analysis, 265 (2013), 890-925. doi: 10.1016/j.jfa.2013.05.028.  Google Scholar

[22]

N. S. Landkof, Foundations of Modern Potential Theory, Translated from the Russian by A. P. Doohovskoy, Die Grundlehren der mathematischen Wissenschaften, Band 180, Springer-Verlag, New York, 1972.  Google Scholar

[23]

M. Marcus and L. Véron, Existence and uniqueness results for large solutions of general nonlinear elliptic equations, Journal of Evolution Equations, 3 (2003), 637-652. doi: 10.1007/s00028-003-0122-y.  Google Scholar

[24]

M. Marcus and L. Véron, Nonlinear Second Order Elliptic Equations Involving Measures, De Gruyter, Berlin/Boston, 2014.  Google Scholar

[25]

M. Montenegro and A. C. Ponce, The sub-supersolution method for weak solutions, Proceedings of the American Mathematical Society, 136 (2008), 2429-2438. doi: 10.1090/S0002-9939-08-09231-9.  Google Scholar

[26]

B. Mselati, Classification and probabilistic representation of the positive solutions of a semilinear elliptic equation, Memoirs of the American Mathematical Society, 168 (2004), xvi+121 pp. doi: 10.1090/memo/0798.  Google Scholar

[27]

R. Osserman, On the inequality $\Delta u\geq f(u)$, Pacific Journal of Mathematics, 7 (1957), 1641-1647.  Google Scholar

[28]

M. Riesz, Intégrales de Riemann-Liouville et potentiels, Acta Sci. Math. (Szeged), 9 (1938), 1-42. Google Scholar

[29]

X. Ros-Oton and J. Serra, The Dirichlet problem for the fractional Laplacian: Regularity up to the boundary, Journal de Mathématiques Pures et Appliquées (9), 101 (2014), 275-302. Google Scholar

[30]

L. Silvestre, Regularity of the obstacle problem for a fractional power of the Laplace operator, Communications on Pure and Applied Mathematics, 60 (2007), 67-112. doi: 10.1002/cpa.20153.  Google Scholar

[31]

G. Stampacchia, Équations Elliptiques du Second Ordre à Coefficients Discontinus, Séminaire de Mathématiques Supérieures, No. 16 (Été, 1965), Les Presses de l'Université de Montréal, Montreal, Québec, 1966.  Google Scholar

[1]

Huyuan Chen, Hichem Hajaiej, Ying Wang. Boundary blow-up solutions to fractional elliptic equations in a measure framework. Discrete & Continuous Dynamical Systems, 2016, 36 (4) : 1881-1903. doi: 10.3934/dcds.2016.36.1881

[2]

Alexander Gladkov. Blow-up problem for semilinear heat equation with nonlinear nonlocal Neumann boundary condition. Communications on Pure & Applied Analysis, 2017, 16 (6) : 2053-2068. doi: 10.3934/cpaa.2017101

[3]

Juliana Fernandes, Liliane Maia. Blow-up and bounded solutions for a semilinear parabolic problem in a saturable medium. Discrete & Continuous Dynamical Systems, 2021, 41 (3) : 1297-1318. doi: 10.3934/dcds.2020318

[4]

Yihong Du, Zongming Guo, Feng Zhou. Boundary blow-up solutions with interior layers and spikes in a bistable problem. Discrete & Continuous Dynamical Systems, 2007, 19 (2) : 271-298. doi: 10.3934/dcds.2007.19.271

[5]

Yihong Du, Zongming Guo. The degenerate logistic model and a singularly mixed boundary blow-up problem. Discrete & Continuous Dynamical Systems, 2006, 14 (1) : 1-29. doi: 10.3934/dcds.2006.14.1

[6]

Xiumei Deng, Jun Zhou. Global existence and blow-up of solutions to a semilinear heat equation with singular potential and logarithmic nonlinearity. Communications on Pure & Applied Analysis, 2020, 19 (2) : 923-939. doi: 10.3934/cpaa.2020042

[7]

Zhiyan Ding, Hichem Hajaiej. On a fractional Schrödinger equation in the presence of harmonic potential. Electronic Research Archive, 2021, 29 (5) : 3449-3469. doi: 10.3934/era.2021047

[8]

Juan Dávila, Manuel Del Pino, Catalina Pesce, Juncheng Wei. Blow-up for the 3-dimensional axially symmetric harmonic map flow into $ S^2 $. Discrete & Continuous Dynamical Systems, 2019, 39 (12) : 6913-6943. doi: 10.3934/dcds.2019237

[9]

Lingyu Jin, Yan Li. A Hopf's lemma and the boundary regularity for the fractional p-Laplacian. Discrete & Continuous Dynamical Systems, 2019, 39 (3) : 1477-1495. doi: 10.3934/dcds.2019063

[10]

Mingyou Zhang, Qingsong Zhao, Yu Liu, Wenke Li. Finite time blow-up and global existence of solutions for semilinear parabolic equations with nonlinear dynamical boundary condition. Electronic Research Archive, 2020, 28 (1) : 369-381. doi: 10.3934/era.2020021

[11]

Qiang Lin, Xueteng Tian, Runzhang Xu, Meina Zhang. Blow up and blow up time for degenerate Kirchhoff-type wave problems involving the fractional Laplacian with arbitrary positive initial energy. Discrete & Continuous Dynamical Systems - S, 2020, 13 (7) : 2095-2107. doi: 10.3934/dcdss.2020160

[12]

Van Duong Dinh. On blow-up solutions to the focusing mass-critical nonlinear fractional Schrödinger equation. Communications on Pure & Applied Analysis, 2019, 18 (2) : 689-708. doi: 10.3934/cpaa.2019034

[13]

Binhua Feng. On the blow-up solutions for the fractional nonlinear Schrödinger equation with combined power-type nonlinearities. Communications on Pure & Applied Analysis, 2018, 17 (5) : 1785-1804. doi: 10.3934/cpaa.2018085

[14]

Vo Van Au, Jagdev Singh, Anh Tuan Nguyen. Well-posedness results and blow-up for a semi-linear time fractional diffusion equation with variable coefficients. Electronic Research Archive, 2021, 29 (6) : 3581-3607. doi: 10.3934/era.2021052

[15]

Wenjun Liu, Jiangyong Yu, Gang Li. Global existence, exponential decay and blow-up of solutions for a class of fractional pseudo-parabolic equations with logarithmic nonlinearity. Discrete & Continuous Dynamical Systems - S, 2021, 14 (12) : 4337-4366. doi: 10.3934/dcdss.2021121

[16]

Mingqi Xiang, Die Hu. Existence and blow-up of solutions for fractional wave equations of Kirchhoff type with viscoelasticity. Discrete & Continuous Dynamical Systems - S, 2021, 14 (12) : 4609-4629. doi: 10.3934/dcdss.2021125

[17]

Petri Juutinen. Convexity of solutions to boundary blow-up problems. Communications on Pure & Applied Analysis, 2013, 12 (5) : 2267-2275. doi: 10.3934/cpaa.2013.12.2267

[18]

Marina Chugunova, Chiu-Yen Kao, Sarun Seepun. On the Benilov-Vynnycky blow-up problem. Discrete & Continuous Dynamical Systems - B, 2015, 20 (5) : 1443-1460. doi: 10.3934/dcdsb.2015.20.1443

[19]

Victor A. Galaktionov, Juan-Luis Vázquez. The problem Of blow-up in nonlinear parabolic equations. Discrete & Continuous Dynamical Systems, 2002, 8 (2) : 399-433. doi: 10.3934/dcds.2002.8.399

[20]

Björn Sandstede, Arnd Scheel. Evans function and blow-up methods in critical eigenvalue problems. Discrete & Continuous Dynamical Systems, 2004, 10 (4) : 941-964. doi: 10.3934/dcds.2004.10.941

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (121)
  • HTML views (0)
  • Cited by (32)

Other articles
by authors

[Back to Top]